What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 6, 11:21 AM PST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 6, 11:21 AM PST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1221 PM PDT Sun Aug 6 2017
.SYNOPSIS...
Low pressure stalled over northern California will produce
thunderstorms with heavy rainfall possible through midweek. A few
storms could become severe and produce flash flooding this
afternoon and evening. Drier weather returns late in the week.
Temperatures will remain slightly below average through Wednesday,
followed by some warming.
&&
.SHORT TERM...
Upper area of low pressure remains nearly stationary over northern
California, keeping a steady stream of moisture into the Sierra and
northwest Nevada. With clear skies to start the morning, outside of
central NV eastward, it helped to destabilize the atmosphere
further. The 12z and 18z KRNO soundings showed a cap around 500 mb,
which may hold off initial convection until early afternoon, but
will also allow storms to get going faster once it breaks. The HRRR
agrees with this idea with rapid storm development after about 20z,
or 1 pm local time.
When modifying the KRNO sounding, was able to get 500-1000 J/kg of
CAPE and -4 LI, which lines up with forecast model soundings as
well. Forecast soundings are also indicating increasing PWATs
through the day, pushing toward nearly 1" by late afternoon. This
value, climatologically, is indicative of increased flash flood
risk, especially given the fact that storm motions overall will be
less than 10-15 kts. A Flash Flood Watch remains in effect through
this evening for much of northeast California and northwest Nevada,
with a heightened risk for recent burn scars and steep terrain. The
Tahoe Basin and eastern Sierra was kept out of the watch due to the
westerly zephyr afternoon winds helping to push any storms that do
develop eastward. The greatest storm risk today will be locally
heavy rainfall. Gusty outflow winds in excess of 50 mph, small
hail, and frequent lightning area all risks as well. Today may
bring a mix of severe storms and flash flooding based on the
current forecast parameters. Showers and isolated thunderstorms
are likely to continue into the overnight hours as well.
PWATs remain high, just over 1" according to KRNO forecast
soundings, through midweek with the upper low remaining over north
central California. The big question at this time is the amount of
lingering cloud cover. Frequently, we can become clouded over once
the atmosphere becomes that moist, which then ends up limiting
thunderstorm coverage; this was what happened Saturday. Forecast
models and sounding are indicating increasing amounts of CAPE
through Wednesday, however extensive cloud cover could keep this
from being fully realized. Will maintain scattered thunderstorm
coverage in the forecast Monday-Wednesday at this time with
locally heavy rainfall likely to be the greatest threat. -Dawn
.LONG TERM...
Upper low begins to shift eastward by the end of the week with some
increase in southwest flow. This will finally start to bring a
drying trend to the region, however there will be enough lingering
moisture and instability for a few storms to form Thursday and Friday
afternoons, especially near favorable convergence zones. A warming
trend is also on tap for the end of the week going into the weekend,
with high temperatures about 5 degrees above normal.
An upper low moves into the Pacific Northwest coast for the start of
next week which is likely to increase southwest to west winds across
the eastern Sierra and northwest Nevada. The current forecast
position of the low should keep a dry and stable airmass over the
region and thunderstorms are not anticipated. -Dawn
&&
.AVIATION...
Fairly widespread showers and thunderstorms are expected this
afternoon and evening bringing locally heavy rainfall, gusty and
erratic outflow winds of 40 kts or greater, small hail, and frequent
lightning. Storms are expected to form between 19-21z and continue
through approximately 04-06z this evening. A few showers with
isolated thunderstorms may continue through the night. Storms may
obscure terrain and bring localized MVFR-IFR conditions.
Chances for a thunderstorm to pass over a terminal and best timing
for each location today (Sunday) are:
KRNO and KCXP: 60% 20z-01z
KTVL and KTRK: 40% 20z-23z
KMMH: 50% 19z-00z
KLOL and KNFL: 60% 21z-04z
Ongoing wildfires continue to bring hazy conditions to the region,
but the overall flow and recent precipitation has helped to
improve visibility today compared to Saturday. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 10 PM PDT this evening NVZ001-003>005.
CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Local storm report, Aug 6, 12:45 PM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
145 PM PDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HEAVY RAIN 5 NNW MARKLEEVILLE 38.77N 119.82W
08/06/2017 M0.71 INCH ALPINE CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.71 INCHES OF RAINFALL
IN THE PAST HOUR WITH DIME SIZED HAIL.
&&
JOHNSTONSpecial weather statement, Aug 6, 1:05 PM PST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Reno NV
205 PM PDT SUN AUG 6 2017
CAZ072-NVZ002-062145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
205 PM PDT SUN AUG 6 2017
...Strong storm over Lake Tahoe...
At 201 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 10 mph.
Very heavy rain, small hail, and winds around 40 mph will be
possible with this storm. Those outdoors on Lake Tahoe or hiking in
the Tahoe area should strongly consider heading indoors now.
Locations impacted include...
Carson City, South Lake Tahoe, Kings Beach, Tahoe City, Incline
Village, Dagget Pass, Spooner Summit, Glenbrook, Emerald Bay, Crystal
Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point S, Bliss State
Park, Meyers, Kingsbury, Incline Village-Crystal Bay, Zephyr Cove,
Carnelian Bay, Homewood and South Lake Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 3885 11987 3886 12011 3911 12018 3920 12014
3925 12005 3926 11996 3921 11987
TIME...MOT...LOC 2101Z 183DEG 13KT 3893 11999
MBLocal storm report, Aug 6, 1:19 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 2 NE MEYERS 38.88N 119.98W
08/06/2017 M0.75 INCH EL DORADO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.75 INCHES OF RAINFALL
IN THE PAST HOUR.
&&
JOHNSTONSpecial weather statement, Aug 6, 2:24 PM PST, 51 minutes before
Special Weather Statement
National Weather Service Reno NV
324 PM PDT SUN AUG 6 2017
NVZ003-062300-
Greater Reno-Carson City-Minden Area NV-
324 PM PDT SUN AUG 6 2017
...HEAVY RAIN ALONG INTERSTATE 80 EAST OF LOCKWOOD...
At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or 13 miles east of Reno, moving northeast at 10 mph.
Very heavy rainfall is occurring with this storm and may cause rapid
reductions to visibility. If traveling in this area...slow down.
Small hail and winds in excess of 30 mph will also be possible with
this storm.
Locations impacted include...
Interstate 80, Derby Dam, Mustang and Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3948 11960 3957 11968 3967 11945 3957 11940
TIME...MOT...LOC 2222Z 229DEG 10KT 3955 11956
MB
Special weather statement, Aug 6, 2:38 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Reno NV
338 PM PDT SUN AUG 6 2017
NVZ003-004-062315-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
338 PM PDT SUN AUG 6 2017
...STRONG STORM DEVELOPING NEAR PYRAMID LAKE...
At 337 PM PDT, Doppler radar was tracking a strong thunderstorm near
Virginia Peak, or 16 miles south of Pyramid Lake, moving northeast at
20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Boater should seek safe harbor immediately.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.
&&
LAT...LON 3975 11955 3983 11962 4004 11948 3990 11931
TIME...MOT...LOC 2237Z 226DEG 16KT 3982 11955
TF
Special weather statement, Aug 6, 2:55 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Reno NV
355 PM PDT SUN AUG 6 2017
NVZ003-062330-
Greater Reno-Carson City-Minden Area NV-
355 PM PDT SUN AUG 6 2017
...VERY HEAVY RAIN OCCURRING IN PALOMINO VALLEY...
At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sutcliffe, or 18 miles south of Pyramid Lake,
moving northwest at 5 mph.
Very heavy rain, small hail, and winds in excess of 30 mph will be
possible with this storm.
This storm is affecting route 445 and the northern end of Palomino
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3977 11962 3974 11974 3986 11981 3991 11967
3982 11961
TIME...MOT...LOC 2251Z 157DEG 4KT 3981 11968
MB